Florida, 2023

Hail and Damaging Winds in Florida, April 25, 2023

April 25, 2023 · NWS MLB · 10 events in 2 counties and zones

Severe thunderstorms produced hail up to baseball size in Lake County. Quarter size hail was also reported in Osceola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Severe thunderstorms produced hail up to baseball size in Lake County. Quarter size hail was also reported in Osceola County. Tree damage also occurred due to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 25, 3:03 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 25, 3:03 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
403 PM EDT Tue Apr 25 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Tonight-Wednesday...Isolated to scattered rain and lightning
storms are ongoing from near Cape Canaveral southward to the
Treasure Coast. Additional storms have developed across central
Florida and are expected to move across portions of interior
east-central Florida in the next few hours, moving generally
east-southeast. These storms in particular will be capable of
large hail up to 1.5 inches in diameter, gusty to locally damaging
winds up to 60 mph, occasional to frequent cloud-to-ground
lighting, and brief heavy rainfall.

A rather swift decrease in storm intensity and coverage is
expected after 8-9 PM, shortly after sunset. Lingering showers or
an isolated storm may persist across portions of the Lake
Okeechobee and Treasure Coast regions before completely
dissipating by midnight. Temperatures will gradually fall into the
mid 60s later tonight under a partly cloudy sky.

Quasi-zonal flow remains in place on Wednesday with another
perturbation in the mid-level flow arriving in the afternoon.
Until then, temperatures will start out in the mid 60s and quickly
rise into the upper 70s and low 80s by lunchtime. In similar
fashion to today, clouds are expected to increase as surface
heating builds instability across the area. There is a bit of
discontinuity in the models with regard to the amount of rain and
storm coverage Wednesday afternoon. However, the general trend is
pointing toward more isolated convection, especially along and
south Interstate 4. Similar to day, the main hazards of concern
will be large hail, gusty to locally damaging wind gusts, cloud-
to-ground lightning strikes, and brief heavy rainfall. Any storms
that do develop will dissipate into the early evening hours.

Thursday-Friday (Modified Previous)...The passage of a shortwave
ridge Thu will help to temporarily limit coverage of showers and
storm compared to early this week. However, another vortlobe,
embedded in the base of a short wave trough crossing the SE US,
reaches FL Thu night and crosses the state around mid day Fri,
quickly followed by another lobe crossing NOFL Fri night.

At the surface, a weak inverted trough along the FL east coast
shifts east through Thu morning. A fast-moving cool front associated
with developing low pressure over the mid MS Valley, will push east
across the eastern GOMEX Thu afternoon /evening, reaching the FL
panhandle/peninsular west coast around sunrise Fri. This trough will
lay over WSW-ENE and stall across central or NOFL through Fri night
as the parent and secondary coastal lows shift into the NE/mid
Atlantic states.

Setup looks to favor higher (numerous to widespread) coverage of
showers Fri, with only scattered coverage Thu. While temps warm to -
11C/-12C Thu and -9C/-10C Fri, increasing SW mean layer winds
(~30kt/H85, ~45kt/H85-H50) on Fri could manifest a severe weather
threat with a more pronounced threat for strong wind gusts rather
than large hail. Locally heavy rainfall (1-3") from stronger storms
could result in localized road flooding and cumulative standing
water issues by late week. Temps continue in the 80s/60s.

This Weekend/Monday (Previous)...Yet another, more potent short wave
trough near the ARKLATEX region Sat morning will move ESE across the
deep south through early Sun evening before ejecting rapidly NE up
the eastern US seaboard early Mon morning ahead of a large upper low
centered over the Great Lakes. Fast/zonal flow aloft continues in
the wake of this disturbance Mon.

At the surface, the stalled front over NOFL Sat becomes diffuse by
Sun as SW winds increase ahead of a rapidly approaching cool front.
Models differ slightly w/r/t to the timing of this front
impacting/crossing ECFL, however shower/storm chances look to
increase either Sat night or Sun, with the front pushing S/E of the
area either Sun afternoon or Sun night. Forecast POps split the
difference between these two scenarios, with drier weather taking
hold by the start of next week.

Temps in the U80s/U60s Sat-Sat night, dropping back to L80s/ U50s-
L60s Sun and L-M80s/U50s-L60s Mon.

&&

.MARINE...
Issued at 403 PM EDT Tue Apr 25 2023

Tonight-Wednesday...Onshore, ESE flow around 8-12 kt continues
tonight with seas around 3-4 ft. Seas decrease a bit to around 3
ft Wednesday before increasing again in the offshore waters up to
4 ft Wednesday night. Winds will remain onshore, out of the ENE,
around 10-12 kt, decreasing to around 7-10 kt Wednesday night.

Thursday-Sunday...E winds around 5-10 kts Thursday morning
will increase and veer becoming S around 15-20 kts by Friday
afternoon. Winds continue to veer SW through Saturday ahead of a
fast moving cold front. Seas of 3-4 ft will build through late
Friday with 5 ft across offshore zones. Seas then slowly subside
back to 3-4 ft through early Sunday. Showers and lightning storms
will be possible each day with the greatest coverage on Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 403 PM EDT Tue Apr 25 2023

Generally VFR continue at inland sites with SHRA/TSRA affecting
VRB/FPR/SUA. Additional TSRA will approach LEE and potentially
SFB/MCO/ISM thru 00z. A quick downturn in isolated/scattered TSRA
is expected after 01-02z with drier conditions expected
thereafter. Light ENE winds are expected into Wed. morning before
increasing to around 10 kts after 15z. Isolated SHRA/TSRA are
possible again Wed. afternoon, some of which could be locally
strong to severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  79  67  81 /  30  40  20  20
MCO  67  83  67  86 /  30  60  20  40
MLB  69  82  69  84 /  30  60  20  30
VRB  67  83  68  86 /  30  60  20  30
LEE  66  85  66  89 /  20  50  10  40
SFB  65  83  66  87 /  30  50  20  30
ORL  67  84  67  88 /  30  50  20  40
FPR  67  82  69  83 /  40  60  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Schaper
LONG TERM...Law
IDSS...Tollefsen
Hazardous weather outlook, Apr 25, 10:04 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1104 AM EDT Tue Apr 25 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-260200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1104 AM EDT Tue Apr 25 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop over east central Florida
this afternoon, pushing offshore into tonight. The highest
coverage is expected to be generally from Orlando southward. A
few storms may become strong to marginally severe and the Storm
Prediction Center has again highlighted much of the area in a
Marginal Risk. The main threats with any stronger storms are
frequent lightning strikes, gusty winds around 50 mph with a few
gusts to 60 mph, large hail, and heavy downpours. Head inside at
the first sign of lightning or thunder. Rainfall accumulations up
to around 2 inches could lead to ponding on area roadways or in
poor drainage areas.

.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms will continue over the
local Atlantic waters into the afternoon. Additional storms that
develop over the interior could drift back towards the coast
south of the Cape this evening. A few storms could become strong
to severe, especially over inland lakes south of metro Orlando.
The main threats will be frequent lightning strikes, wind gusts
to around 40 to 50 knots, and large hail.

.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups or waterspouts will
be possible within coastal areas of east Central Florida mainly
south of Cape Canaveral.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
High coverage of showers and lightning storms looks to continue
into this weekend. A few storms will be strong to marginally
severe through much of the workweek. Main threats will be gusty
winds and hail. However, ponding water will be an increasing
hazard into late week, as rounds of rainfall accumulate each day.

A moderate risk of rip currents looks to continue through at least
midweek.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Leahy

In the hours before

Special weather statement, Apr 25, 2:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
302 PM EDT Tue Apr 25 2023

FLZ159-164-251930-
Coastal St. Lucie FL-Coastal Martin FL-
302 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern Martin
County through 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jensen Beach, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Jensen Beach, Port Salerno, Palm City and Sewall's Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2719 8029 2728 8028 2728 8017 2719 8013
      2712 8011
TIME...MOT...LOC 1902Z 281DEG 11KT 2723 8023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 25, 2:29 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
329 PM EDT Tue Apr 25 2023

FLZ164-252000-
Coastal Martin FL-
329 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern Martin
County through 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Salerno, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Jupiter Island, Hobe Sound, Port Salerno and Sewall's Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2701 8008 2716 8023 2724 8016 2723 8014
      2719 8013 2703 8008
TIME...MOT...LOC 1929Z 311DEG 17KT 2715 8016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 25, 2:38 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
338 PM EDT Tue Apr 25 2023

FLZ154-159-252015-
Coastal St. Lucie FL-Coastal Indian River FL-
338 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of north central St.
Lucie and southeastern Indian River Counties through 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach South, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vero Beach, Vero Beach South, Indrio, Gifford and Pointe West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2747 8041 2751 8045 2752 8045 2757 8049
      2761 8051 2768 8043 2760 8030 2757 8029
TIME...MOT...LOC 1938Z 313DEG 9KT 2759 8044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 25, 2:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
346 PM EDT Tue Apr 25 2023

FLZ154-254-252015-
Inland Indian River FL-Coastal Indian River FL-
346 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central Indian
River County through 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fellsmere, Gifford and Pointe West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2756 8057 2756 8063 2759 8070 2767 8074
      2779 8064 2767 8044
TIME...MOT...LOC 1946Z 313DEG 9KT 2770 8067

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 25, 3:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
401 PM EDT Tue Apr 25 2023

FLZ044-144-252030-
Northern Lake County FL-Southern Lake County FL-
401 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of western Lake County
through 430 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
The Villages, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2896 8195 2896 8167 2855 8182 2859 8196
TIME...MOT...LOC 1959Z 315DEG 18KT 2893 8195

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kelly
Local storm report, Apr 25, 3:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
430 PM EDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             FRUITLAND PARK          28.86N  81.91W
04/25/2023  E0.88 INCH       LAKE               FL   LAW ENFORCEMENT

&&

EVENT NUMBER MLB2300077

SCHAPER

The radar

The Tampa radar (KTBW), 108 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
April 25, 3:30 PM EST
Where
Lake County, 1.4 mi WSW of Mascotte
Measured
1.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
28.570, -81.900

Trained spotter reported golf ball size hail and neighbors reporting damage to windows.

Hail, Lake

When
April 25, 3:30 PM EST
Where
Lake County, 0.61 mi W of Mascotte
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
28.580, -81.890

Emergency manager reported base ball size hail near Mascotte.

Thunderstorm Wind, Lake

When
April 25, 3:31 PM EST
Where
Lake County, 0.61 mi W of Mascotte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.580, -81.890

Emergency manager reports a tree down near Bay Lake Ave and State Road 50 in Mascotte.

Thunderstorm Wind, Lake

When
April 25, 3:31 PM EST
Where
Lake County, 0.69 mi N of Leesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.810, -81.870

Emergency manager reports power lines down on North Lake St in Leesburg.

Thunderstorm Wind, Lake

When
April 25, 3:38 PM EST
Where
Lake County, 1.21 mi W of Clermont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.550, -81.770

Emergency manager reports a tree down near Linden St and Chestnut St.

Hail, Lake

When
April 25, 4:10 PM EST
Where
Lake County, 7.21 mi SSE of Lake Louisa
Measured
2.75 in hail
Reported by
Social Media
Coordinates
28.390, -81.690

Social media photo of estimated 2.75 inch hail 5 miles northwest of Four Corners.

Hail, Lake

When
April 25, 4:15 PM EST
Where
Lake County, 9.32 mi SSE of Lake Louisa
Measured
1.75 in hail
Reported by
Social Media
Coordinates
28.360, -81.680

Social media photo shows golf ball sized hail near Four Corners.

Hail, Lake

When
April 25, 4:15 PM EST
Where
Lake County, 0.92 mi SW of Lake Louisa
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
28.470, -81.760

State park ranger reports dime to one inch hail.

Hail, Osceola

When
April 25, 4:15 PM EST
Where
Osceola County, 7.33 mi W of Shingle Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.330, -81.620

Trained spotter reports one inch hail near Four Corners.

Thunderstorm Wind, Lake

When
April 25, 4:33 PM EST
Where
Lake County, 0.61 mi W of Groveland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.550, -81.860

Emergency manager reports a tree down near South Lake Ave and East Swanson St. Also reported a tree down near South Illinois Ave and East Sunset St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084465, 1084466, 1084798, 1084799, 1084801, 1084467, 1084469, 1084470, 1084471, 1084800.